Thunderstorm Wind, Brown
- When
- August 10, 9:01 PM CST
- Where
- Brown County, Fairview
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 39.833, -95.733
2 thunderstorm wind, 2 lightning, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 10, 1:40 PM CST, 7 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 240 PM CDT SUN AUG 10 2003 MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES TONIGHT THROUGH MONDAY...THEN AGAIN LATER IN THE WEEK. LATEST VISIBLE AND WATER VAPOR SATELLITE IMAGERY SHOWING ONE SHORTWAVE MOVING SOUTHEAST ACROSS KS WITH CONVECTION AHEAD OF IT ACROSS NORTHEAST OK. A SECOND SHORTWAVE TROUGH IS PIVOTING SOUTHEAST ACROSS MN/IA WITH MORE CONVECTION DEVELOPING AHEAD OF IT INTO IA. APPEARS THE MAIN CHANCE FOR SHOWERS/THUNDERSTORMS TONIGHT AND MONDAY WILL COME AS CONVECTION CONTINUES TO DEVELOP TO THE NORTH AND SLIDES SOUTH (MAINLY OVER THE EASTERN CWA) AS VORT LOBE SWINGS THROUGH AND ON INTO THE SOUTHERN PLAINS BY MONDAY NIGHT. AS A RESULT...WILL CARRY HIGHEST POPS THROUGH MONDAY OVER THE EASTERN CWA AND LOWEST ACROSS NORTH CENTRAL...WITH HIGHEST POPS ACROSS THE CWA TONIGHT. FOR NOW...FEEL MAIN ENERGY AND CONVERGENCE WILL EXIT THE CWA BY MONDAY EVENING...SO WILL LEAVE MONDAY NIGHT DRY...BUT MAY HAVE TO ADJUST POPS FAR SOUTHEAST CWA MONDAY EVENING IN LATER FCSTS IF TRENDS SLOW. WITH CLOUDS...PRECIP CHANCES AND EAST/NORTHEAST LOW LEVEL FLOW HAVE ADJUSTED HIGHS FOR MONDAY DOWN SLIGHTLY. WILL KEEP MONDAY NIGHT THROUGH THURSDAY DRY...ALTHOUGH MODELS TRENDS SWING SHORTWAVE FROM EASTERN TROUGH SOUTHWESTWARD ACROSS THE SOUTHERN PLAINS WITH PRECIP CHANCES REMAINING JUST SOUTH OF THE CWA INTO WEDNESDAY. ECMWF AND MRF/CANADIAN THEN LIFT THIS UPPER TROUGH NORTHEASTWARD ACROSS THE CWA AROUND THE UPPER LEVEL HIGH TO THE EAST. THERE HAS BEEN SOME RUN TO RUN MODEL CONSISTENCY WITH THIS FEATURE OVER THE PAST FEW DAYS...AND HAVE DECIDED TO ADD A SLIGHT CHANCE FOR PRECIP FRIDAY INTO SATURDAY. NEW 12Z GFS THIS MORNING HAS SHOWN QUITE A CHANGE WITH THIS SCENARIO FROM EARLIER RUNS AND KEEP ENERGY MUCH FURTHER SOUTH AND WEST BY LATE WEEK. WILL DISCOUNT THIS FOR NOW AND SEE IF OTHER FUTURE MODEL RUNS (INCLUDING GFS) HANDLE THIS SYSTEM DIFFERENTLY. FOR NOW...EXPECT HIGHER LOW LEVEL MOISTURE LEVELS BY THE END OF THE WEEK WITH MORE CLOUDS...AND HAVE THEREFORE LEANED TOWARDS A TEMP TREND A DEGREE OR TWO BELOW PREVIOUS FCSTS. THIS IS ALSO BASED ON LATEST EXPECTED TRACK OF WAVE AT THE END OF THE WEEK. IF NEW GFS VERIFIES...THEN WARMER TEMPS...LESS CLOUDS AND LOWER POPS WOULD BE MORE IN LINE. EITHER WAY ALL MODELS STILL LOOKING DRY FOR SUNDAY AND HAVE GONE WITH DRY GRIDS AT THAT TIME. .TOP...NONE.
KSZ008>012-020>024-026-034>040-054>056-058-059-111000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 930 PM CDT SUN AUG 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE SCATTERED OVER MAINLY NORTHEAST AND EASTCENTRAL KANSAS DURING THE OVERNIGHT HOURS. THE RISK OF SEVERE WEATHER FROM THESE STORMS IS MINIMAL WITH LIGHTNING THE MAIN HAZARD. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED TO LINGER OVER NORTHEAST AND EAST CENTRAL KANSAS MONDAY. DANGEROUS LIGHTNING WILL BE THE PRIMARY THREAT FROM THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED OVERNIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) 36
The Topeka radar (KTWX), 102 km away, was scanning. The volume nearest the first event began at 02:59 UTC.
2 thunderstorm wind, 2 lightning. Local standard time, as filed.
Lightning struck the roof of a house and ignited a fire that did considerable damage to the structure and its contents.
Lightning struck a house and ignited a fire that did considerable damage to the structure and its contents.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368967, 5368968, 5368969, 5369041.